How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Vet
Satisfied Customers: 29012
Experience:  University of California at Davis graduate veterinarian with 45 years of experience.
55012488
Type Your Vet Question Here...
Dr. Michael Salkin is online now

My 12 kg dog was given a 20ml subcutaneous injection of

Customer Question

My 12 kg dog was given a 20ml subcutaneous injection of cerenia solution as he was vomiting is this the correct dosage
Submitted: 11 months ago.
Category: Vet
Expert:  Dr. Michael Salkin replied 11 months ago.

You're speaking with Dr. Michael Salkin. Welcome to JustAnswer. I'm currently typing up my reply.

Expert:  Dr. Michael Salkin replied 11 months ago.

20 mL would be an egregious overdose. Dosing of this drug is 1 mg/kg. The injectable solution contains 10 mg/mL of maropitant (Cerenia). A 12 kg dog, then, should receive 12 mg or 1.2 mL of the solution. Please respond with further questions or concerns if you wish.

Customer: replied 11 months ago.
This is what I have read on the manufacturers website ! What would the likely outcome of this overdose be ? Thank you by the way for your honest answers !
Expert:  Dr. Michael Salkin replied 11 months ago.

Perhaps the Cerenia was placed in saline which would dilute it and then take the sting away when injected? I can't imagine any (sane) vet injecting such a volume of that drug. There are no toxicity studies involving such an egregious overdose in dogs but in rats given 100 mg/kg orally no adverse events were reported. At 2.5 mg/kg IV rats had decreased activity, irregular or labored respiration, ataxia ("drunken sailor") and tremors.

Please continue our conversation if you wish.

Customer: replied 11 months ago.
The issue I have is that my vet has given this to my dog as per the attached pic. 45 mins after getting this injection he went downhill and started hyper-salivating whilst he couldn't drink and was staring blankly and eventually ended collapsing in the garden with shallow breath . We eventually took him to an emergency vet where he was rushed straight in and put on an intravenous drip to rehydrate him as in the vets opinion he had gone into shock, Which seemed to perk him up but 90 mins later he crashed again and even though they gave him cpr he unfortunately passed away. As I said after I have done some research into the likely symptoms of such a high overdose and hypokalemia is one of the symptoms of such a high dosage.
My dog was original taken to the vets as he had eaten a bone 3 days prior and was having trouble passing stools and had been sick bringing up mostly stringy water he walked in and out of the vets and I just think this is the reason .
Expert:  Dr. Michael Salkin replied 11 months ago.

Ah! "Cerenia solution 20ml inj." identifies the product used...not the dose given. Cerenia comes in 20 mL vials of 10 mg/mL maropitant. Please continue our conversation if you wish.

Customer: replied 11 months ago.
I think I will get an necropsy done by an independent examiner what should He be looking for ?
Customer: replied 11 months ago.
I have seen the packaging and understand that the dose is drawn from the files be it 10 or 20 ml . Is it normal then then to show a 20ml inj as such rather than 1ml mixed with saline ?
Expert:  Dr. Michael Salkin replied 11 months ago.

Practices post the exact doses in the medical record. For billing purposes only the product used is posted (privacy concerns). A 20 mL injection wasn't given now that I can see what you saw in that image. A pathologist will look at the entire body or only areas of import predicated upon the cause of death. A vet can request a "full" necropsy or a look at just one organ.

Customer: replied 11 months ago.
Ok thank you
Expert:  Dr. Michael Salkin replied 11 months ago.

You're quite welcome. My condolences for your loss. You may receive an inappropriate follow-up from the site ostensibly sent by me. It wasn't and I apologize in advance should you receive it.